Fluoroquinolone antibacterial drugs: FDA advises restricting use for certain uncomplicated infections

May 17, 2016 – It has taken quite some time, but finally the American Food & Drug Administration (FDA) advises to restrict the use of fluoroquinolone antibacteril drugs for the use in certain uncomplicated infections and warns about disabling side effects that can occur together.

According to the FDA the serious side effects associated with fluoroquinolone antibacterial drugs generally outweigh the benefits for patients with sinusitis, bronchitis, and uncomplicated urinary tract infections who have other treatment options. For patients with these conditions, fluoroquinolones should be reserved for those who do not have alternative treatment options.

Chemical structure of ofloxacin as an example of a fluoroquinolone

Chemical structure of ofloxacin as an example of a fluoroquinolone compound

An FDA safety review has shown that fluoroquinolones when used systemically (i.e. tablets, capsules, and injectable) are associated with disabling and potentially permanent serious side effects that can occur together. These side effects can involve the tendons, muscles, joints, nerves, and central nervous system. As a result, FDA is requiring the drug labels and Medication Guides for all fluoroquinolone-containing antibacterial drugs to be updated to reflect this new safety information, among them the currently FDA-approved products such as Moxifloxacin (Avelox), Ciprofloxacin (Cipro), Gemifloxacin (Factive), Levofloxacin (Levaquin), and Ofloxacin (Oflloxacin).

Patients should contact their health care professional immediately if they experience any serious side effects while taking your fluoroquinolone medicine. Some signs and symptoms of serious side effects include tendon, joint and muscle pain, a “pins and needles” tingling or pricking sensation, confusion, and hallucinations. Patients should talk with their health care professional if they have any questions or concerns. Meanwhile, FDA is continuing to investigate safety issues with fluoroquinolones and will update the public with additional information if it becomes available.

Health care professionals should stop systemic fluoroquinolone treatment immediately if a patient reports serious side effects, and switch to a non-fluoroquinolone antibacterial drug to complete the patient’s treatment course.

Healthcare professionals and patients are encouraged to report adverse events or side effects related to the use of any of these products to the FDA’s MedWatch Safety Information and Adverse Event Reporting Program:

Complete and submit the report Online: www.fda.gov/MedWatch/report Download form or call 1-800-332-1088 to request a reporting form, then complete and return to the address on the pre-addressed form, or submit by fax to 1-800-FDA-0178

Share
thassodotcom

Ph.D.; Professor in Pharmacology and Toxicology. Senior expert in theragenomic and personalized medicine and individualized drug safety. Senior expert in pharmaco- and toxicogenetics. Senior expert in human safety of drugs, chemicals, environmental pollutants, and dietary ingredients.

Posted in Adverse Drug Reaction [ADR], Regulatory Announcement, Thasso Post, Theragenomic Medicine
Tags: , , , , , , , , , , , ,

Leave a Reply

Optional: Social Subscribe/Login



Your email address will not be published. Required fields are marked *

*

thasso: conditions

thasso post magazine

View my Flipboard Magazine.

follow thasso

Facebooktwittergoogle_pluslinkedinrssyoutubeby feather

subscribe to thasso post

By signing up, you agree to our Terms of Service and Privacy Policy.

thasso: categories

thasso: archives

thasso: tweets

thasso chat / comments

You must be a registered user to participate in this chat.